Texas, 2022Wildfire in Texas, April 7, 2022
April 7, 2022 · NWS BRO · 1 event in 1 county or zone
Conditions were favorable for wildfire spread due to very low relative humidity and breezy north winds at 15 to 20 mph and gusts up to 30 mph. The strong, gusty winds combined with cured ground fuels allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were favorable for wildfire spread due to very low relative humidity and breezy north winds at 15 to 20 mph and gusts up to 30 mph. The strong, gusty winds combined with cured ground fuels allowed for rapid wildfire growth. The Mansfield 2022 Fire, on Padre Island, north of the Port Mansfield cut in Willacy County, ignited on April 7th around 10:00AM CDT and continued until through the afternoon on the 7th when it was 100% contained. The fire consumed a total of 438 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 7, 5:11 AM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 7, 5:11 AM CST, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
611 AM CDT Thu Apr 7 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions are expected to prevail through the TAF
period with breezy NE winds, mainly at BRO and HRL through this
afternoon. Occasional smoke or haze are possible once again, due
to wildfires and agricultural burning.
&&
.PREV DISCUSSION... /issued 317 AM CDT Thu Apr 7 2022/
SHORT TERM (Today through Friday): A mid level trough across the
Great Lakes and eastern half of the CONUS edges further east into
the weekend as a 500mb ridge tries to build across Deep South Texas.
High pressure at the surface continues to build into the western
Gulf. The very dry air mass crashes humidity values this afternoon
into the single digits across western areas, with teens across most
of the remaining inland areas. Fire weather concerns continue today
and Friday with dry air in place, dry fuels, recent wildfire
activity, and breezy winds along the coast. Will issue a Fire Danger
Statement for most inland locations and a Red Flag Warning along the
coastal counties for today. Another Fire Danger Statement may be
needed on Friday for similar conditions and slightly less breezy
winds. A more detailed Fire Weather discussion will be included
below.
Temperatures will top off about 20 degrees cooler today, still
landing in the 80s, with very comfortable conditions thanks to the
lower humidity. Highs on Friday also reach the 80s, with only
slightly more humidity. Lows tonight will drop into the 40s across
most of the ranchlands with 50s across the remainder of the CWA due
to clear skies and efficient radiational cooling.
Coastal flood guidance brings water levels to 1 foot MHHW around the
next high tide this afternoon. So far, observations have fallen
short of guidance, and feel most wave guidance has been overdone as
well, so have not issued a Coastal Flood Statement, however, narrow
beaches may get really narrow mid morning to mid afternoon.
LONG TERM (Friday Night through Wednesday): The large 500 mb
trough will prevail over the eastern half of the lower 48 States
Fri Night. This trough will shift steadily eastwards towards the
East Coast by Sat Night. This will allow a zonal 500 mb flow/weak
ridging to build over the RGV into Sun. Meanwhile, to the NW, A
series of 500 mb short waves will dig into the Pacific NW and the
northern Rockies. One of the short waves will dig south over the
central Rockies closing off near the 4 Corners area Tues Night.
This closed low will then move into the Central Plains States on
Wed pushing a cold front into southern TX late Wed.
The 500 mb troughs that will dig into the Pacific NW and the
central Rockies will result in a series of pretty strong surface
lows over the Midwest. This will tighten up the PGF over much of
the central portion of the country resulting in breezy/windy
southerly winds throughout the longer range period.
Overall deep layer moisture values will remain pretty lacking
throughout the longer range period and will maintain only some
silent 10% pops towards Days 7/8.
The ECMWF and GFS models show pretty good agreement in the 500 mb
pattern up through Mon Night and then start to diverge in the
handling of the troughs digging into the Rockies. The GFS takes
this feature on a more northerly track versus the ECMWF through
midweek.
The GFS high temps look too low through Days 7/8 considering the
relatively rainfree pattern over the RGV. Believe that the ECMWF
temps are more respresentative of the overall pattern and will go
closer to this trend.
MARINE (Now through Friday): Gale force wind gusts have been
observed across offshore Gulf waters and a Gale Warning is in effect
through daybreak. Small Craft Advisories are in effect across the
Laguna Madre and nearshore Gulf waters through the morning and
continue across all Gulf waters through at least this afternoon,
with marine conditions expected to generally improve this afternoon
through Friday.
Friday Night through Monday Night: The strong and persistent PGF
in the longer range period will maintain pretty strong S-SE
surface winds throughout the longer range period. This will
maintain an extended period of SCA conditions for both the Laguna
Madre and the lower TX Gulf waters throughout this upcoming
weekend.
Fire Weather...Despite ERC values once again above the 97th
percentile, and relative humidity values in the single digits to
teens, will opt to stick with a strongly worded Fire Danger
Statement today instead of a Red Flag Warning across the inland
counties of Brooks, Jim Hogg, Zapata, Starr, and Hidalgo, due to 20
foot wind speeds remaining generally below criteria outside of the
coastal counties. Have issued a Red Flag Warning across Kenedy,
Willacy, and Cameron counties due to humidity values below 30
percent and breezy northeasterly winds, well above criteria. The day
shift may need to upgrade across remaining counties depending on how
low humidity values drop and how persistent higher wind speeds are
late this morning, especially across southern Hidalgo County. SPC
Day 1 Fire Outlook has painted all of Deep South Texas for elevated
fire weather conditions with localized critical fire weather
concerns.
Conditions improve only slightly through the weekend and next week,
with either humidity values or wind speeds reaching criteria, but
generally not both. Additional Fire Danger Statements may be needed
Friday and Sunday through Monday. A Fire Weather Watch may be needed
for Saturday with elevated to near critical conditions expected.
Burning of any kind should be avoided through the weekend and most
of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 56 78 60 / 0 0 0 0
BROWNSVILLE 80 57 82 61 / 0 0 0 0
HARLINGEN 80 53 82 58 / 0 0 0 0
MCALLEN 84 53 85 59 / 0 0 0 0
RIO GRANDE CITY 86 53 85 58 / 0 0 0 0
SOUTH PADRE ISLAND 71 65 72 65 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM this morning to 7 PM CDT this
evening for TXZ251-254-255-351-354-355-451-454-455.
High Rip Current Risk through late tonight for TXZ451-454-455.
GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ130-
132-135.
Small Craft Advisory until 7 PM CDT this evening for GMZ170-175.
Gale Warning until 7 AM CDT this morning for GMZ170-175.
Small Craft Advisory until 7 PM CDT this evening for GMZ150-155.
&&
This product is also available on the web at:
https://weather.gov/rgv
56-Hallman...AviationHazardous weather outlook, Apr 7, 3:58 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
458 AM CDT Thu Apr 7 2022
TXZ248>255-351-353>355-451-454-455-081000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
458 AM CDT Thu Apr 7 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect from 10 AM to 7 PM across Kenedy,
Willacy, and Cameron counties.
A Fire Danger Statement is in effect from 10 AM to 7 PM across
Zapata, Jim Hogg, Brooks, Starr, and Hidalgo counties. A Red Flag
Warning may be needed.
There is a high risk of rip currents along local beaches of the
lower Texas coast.
Minor coastal flooding is possible along narrow beaches during
high tide this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An elevated risk of rip currents is possible at the local beaches
Friday through Monday.
A Fire Weather Watch or Fire Danger Statement may be needed Friday
through Monday.
A Wind Advisory may be needed on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-081000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
458 AM CDT Thu Apr 7 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect across the Laguna Madre until
1 PM this afternoon.
A Small Craft Advisory is in effect across nearshore Gulf of
Mexico waters out 20 nautical miles until 7 PM this evening.
A Gale Warning is in effect across offshore Gulf of Mexico waters
20 to 60 nautical miles until 7 AM.
A Small Craft Advisory is in effect across offshore Gulf of
Mexico waters 20 to 60 nautical miles from 7 AM until 7 PM today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional Small Craft Advisories may be needed Saturday Night
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Willacy Island
- When
- April 7, 9:00 AM CST to 7:00 PM CST
- Where
- Willacy Island forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Mansfield 2022 Wildfire started on the morning of April 7th across the southern tip of Padre Island, near the cut for Port Mansfield. It burned 438 acres and was contained the evening of April 7th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, April 7 to 12, 20221 death · 2 injured · 59 kt wind · 26 events
- Flooding and Strong Wind in New York, April 7 to 8, 2022$507,000 · 25 events
- Hail and Damaging Winds in South Carolina, April 7, 2022$220,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 7, 2022$82,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in North Carolina, April 7, 20221 injured · $40,000 · 1.75 in hail · 9 events
- Dust Storm and High Wind in Kansas, April 7, 202261 kt wind · 18 events
- Dust Storm and High Wind in Nebraska, April 7, 2022$17,000 · 62 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, April 7, 20222.75 in hail · 15 events
- Tropical Storm in Guam, April 7 to 10, 20221 injured · 1 event
- High Wind in Colorado, April 7, 202260 kt wind · 7 events
- Flooding in New Jersey, April 7 to 8, 20227 events
- High Wind in Kansas, April 7, 202252 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017995.